Alert archive / South Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 15, 2009, 8:07 PM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2009, 8:07 PM CDT (01:07 UTC)
- Expired
- Aug 15, 2009, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:45 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 15, 3:45 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT SAT AUG 15 2009 .DISCUSSION... TONIGHT...CURRENTLY MORE SCATTERED SHRA AND ISOLD TS IS REDEVELOPING THRU THE SRN AND ERN SECTIONS OF OUR FA. WAA AND ISENTROPIC LIFT CONTS TO BE ABUNDANT THIS EVENING...PROVIDING PLENTY OF BUOYANCY TO A VERY MOIST AIRMASS. WITH A FEW OF THE STRONGER CELLS...POCKETS OF HEAVY RAIN IS POSSIBLE THIS EVENING WITH HIGH PWATS...ESP ALONG AND E OF I 29. FOR NOW...DID NOT MENTION ANY ISOLD HEAVY RAIN IN THE GRIDS THIS EVENING WITH THOUGHTS THAT THE ACTIVITY WOULD BE MARGINAL ENOUGH TO PRECLUDE A MENTION. LATE TONIGHT...AN MCS SHOULD MOVE FM W TO E ACROSS THIS AREA. CURRENTLY ACTIVITY IS DEVELOPING IN ERN WY WITH THE MAIN CRUX OF THE S/W. THIS WAVE WILL THEN MARCH EWD TONIGHT. FOR NOW...PUT THE HIGHEST POPS THRU MOST OF THE SRN HALF OF OUR FA DUE TO THE BEST LLV JET CONVERGENCE IN THOSE AREAS. 40 TO 50 KTS IS FEEDING UP THRU ERN NEB AND KS TONIGHT...INTO ONLY 25 TO 35 KTS IN THE SRN HALF OF OUR FA. IN OUR NORTH...AROUND HURON TO BROOKINGS AND EVEN MARSHALL MN TO A DEGREE...THEIR LLV JET GETS SHEARED OFF A BIT FM THE SW. SO RAIN CHCS LOOK NOT TO BE AS GOOD IN THOSE AREAS. DYNAMICALLY...THE MID LVL SUPPORT PER THE H7-H5 QG FORCING NEARLY SPLITS THIS FA...WITH THE NRN STREAM ENERGY WELL NORTH OF THIS FA...AND THE MAIN PORTION OF THE SRN STREAM JUST SOUTH IN ERN NEB. BUT THE LLV JET INTERACTION GIVES MOST OF OUR SOUTH HALF CATEGORICAL POPS LATE TONIGHT WITH AREAS OF HEAVY RAIN CERTAINLY A THREAT. ALTERED OUR HUMID LOWS LITTLE TONIGHT...AS THE SFC CDFNT COMES IN TOO LATE TO REALLY BRING IN DRY AIR. /MJF COLD FRONT CURRENTLY PERCHED ACROSS WESTERN EDGE OF CWA PROGGED TO SHIFT EAST THROUGH FORECAST AREA SLIGHTLY FASTER THAN PREVIOUSLY EXPECTED. UPPER LEVEL WAVE SHIFTS OFF TO THE NORTHEAST SUNDAY MORNING WITH LOW LEVEL JET SHIFTING SOUTH AND EAST AHEAD OF APPROACHING TROUGH. WITH FORCING SPLITTING ACROSS EASTERN PORTIONS OF FORECAST AREA...HAVE ONLY UPPED POPS MINIMALLY ACROSS EAST CENTRAL PORTIONS OF FORECAST AREA. DRIER AIR FILTERING IN BEHIND THE FRONT WILL RESULT IN PARTIAL CLEARING...THOUGH CUMULUS SHOULD DEVELOP AND LINGER THROUGH EARLY EVENING. WITH CLEARING SLIGHTLY SOONER THAN EXPECTED...RAISED FORECAST HIGHS SLIGHTLY...BUT STILL KEPT TEMPERATURES SLIGHTLY COOLER IN THE EAST DUE TO SHORTENED DAYTIME HEATING. BATCH OF MID AND HIGH CLOUDS EXPECTED TO MOVE ACROSS THE AREA AS WEAK TRAIN OF MID LEVEL DISTURBANCES MOVE THROUGH. NOT MUCH IN THE WAY OF MOISTURE TO WORK WITH...THOUGH THERE IS SOME MARGINAL INSTABILITY THAT DEVELOPS THROUGHOUT THE DAY ACROSS FAR EASTERN EDGE OF FORECAST AREA. INSTABILITY IS FAIRLY MINIMAL...SO LEFT FORECAST DRY FOR NOW. HIGH PRESSURE WILL SHIFT EAST TUESDAY INTO WEDNESDAY AS SOUTH TO SOUTHWEST FLOW SETS UP ACROSS THE PLAINS. THE GULF IS WIDE OPEN...SO SHOULD SEE SOME NICE MOISTURE RETURN AHEAD OF WAVE MOVING IN FROM THE NORTH ON THE BACKSIDE OF UPPER LEVEL TROUGH. MODELS DEPICT BROAD WARM AIR ADVECTION ACROSS FORECAST AREA EARLY WEDNESDAY MORNING...WITH FOCUS ESPECIALLY ACROSS EASTERN EDGE OF FORECAST AREA. SOME QUESTIONS REMAIN ABOUT THE CAP...BUT LEFT SLIGHT CHANCE POPS IN THROUGH EARLY MORNING HOURS WEDNESDAY. MODELS CONTINUING TO WAFFLE ON HOW THEY HANDLE DEVELOPING UPPER LEVEL TROUGH HEADING LATE INTO THE WEEK. THE ECMWF SHOWED AN OPEN WAVE YESTERDAY WHILE THE GFS DEVELOPED A CLOSED LOW ACROSS THE NORTHERN PLAINS. WITH 00Z RUNS...GFS MAINTAINED THE CLOSED LOW...AND THE 00Z ECMWF ALSO DEVELOPED A CLOSED LOW OVER THE NORTHERN PLAINS. THE 06Z RUN OF THE GFS WAS MORE PROGRESSIVE THAN THE PREVIOUS RUNSS KEEPING THE UPPER LEVEL WAVE OPEN TILL IT WORKS INTO THE GREAT LAKES REGION...AN IDEA SUPPORTED BY THE 12Z RUN. THE ENSEMBLES ALSO SUPPORT FOLLOWING AN OPEN WAVE ACROSS THE NORTHERN PLAINS BEFORE BECOMING CUT OFF FURTHER EAST. FOR NOW...SIDED WITH THE IDEA OF AN OPEN WAVE ACROSS FORECAST AREA BUT TRENDED SLIGHTLY SLOWER WITH PROGRESSION OF WAVE...AND KEPT TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY. && .AVIATION... MVFR CONDS ARE STILL VERY MUCH A THREAT EAST OF THE JAMES RIVER VALLEY THIS EVENING. SCATTERED SHRA AND ISOLATED TS ALSO CONT TO REDEVELOP THRU THE AREA...AND WILL LIKELY LINGER THIS EVENING WITH ISOLATED AREAS OF HEAVY RAIN POSSIBLE. AN MCS IS CURRENTLY DEVELOPING ATTM IN ERN WY IN ASSOCIATION WITH THE NEXT VIGOROUS SHORT WAVE ENERGY. THIS ACTIVITY WL MOVE INTO OUR FORECAST AREA AFTER EVENING AND LATE TONIGHT...AND AT THIS TIME SHOULD AFFECT MAINLY THE SRN HALF OF OUR AREA ALONG AND SOUTH OF I 90. WITH THIS THUNDERSTORM COMPLEX...MVFR IS VERY LIKELY ALONG WITH BRIEF PERIODS OF IFR. AREAS OF MVFR STRATUS MAY LINGER SUNDAY MORNING UNTIL THE POST FRONTAL DRIER AIR ADVECTS IN BY SUNDAY AFTERNOON. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. MJF/BT
Hazardous weather outlook, Aug 15, 11:50 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT SAT AUG 15 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1150 AM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD APPEAR THROUGH THE AFTERNOON AND EARLY EVENING HOURS...WITH ANY CONVECTIVE ACTIVITY NOT EXPECTED TO BE SEVERE DUE TO CLOUD INDUCED STABILITY. HOWEVER AFTER EVENING AND OVERNIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BASICALLY ALONG AND WEST OF INTERSTATE 29...THROUGH EXTREME NORTHEAST NEBRASKA AND THE SOUTHEAST QUARTER OF SOUTH DAKOTA. THIS IS DUE TO A SURFACE COLD FRONT AND ASSOCIATED STRONG UPPER DISTURBANCE MOVING IN FROM THE WESTERN PLAINS. FLOODING... WITH THE CURRENT TRACK OF THE UPPER AIR DISTURBANCE EXPECTED TONIGHT...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL BE POSSIBLE MAINLY ALONG AND WEST OF A HURON TO SIOUX FALLS SOUTH DAKOTA...AND SIOUX CITY IOWA LINE AFTER EVENING AND LATE TONIGHT. THIS COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL PUSH FROM WEST TO EAST ACROSS THE AREA ON SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH THERE COULD BE LOCALLY HEAVY RAIN WITH THE STORMS...PRIMARILY THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON...BUT COULD BE POSSIBLE WEST OF INTERSTATE 29 AFTER EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.